Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Cheyenne, WY

July 1, 2019Goshen County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 1, 2019, 8:31 PM MDT for Goshen County, Wyoming. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2019, 8:31 PM MDT (02:31 UTC)
Expired
Jul 1, 2019, 11:30 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 103 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:31 PM MDTFLASH FLOOD10 Wsw Lingle, WYREPORTS OF WATER RUNNING ACROSS COUNTY ROADS WEST OF VETERAN WITH STANDING WATER ON ROAD 23 FROM 68 TO 70 WITH MARBLE SIZE HAIL DRIFTING UP TO TWO FEET. 100 FOOT WATER WIDE ABOUT 3 TO 4 FEET DEEP CARRYING LOGS ON CHERRY CREEK.
Jul 1, 9:54 PM MDTFLASH FLOOD15 Wnw Veteran, WYCHERRY CREEK DAM HAS ROSE 4 FEET IN THE PAST 30 MINUTES. DEER CREEK RUNNING HIGH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

941 
WGUS55 KCYS 020231
FFWCYS
WYC015-020530-
/O.NEW.KCYS.FF.W.0013.190702T0231Z-190702T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
831 PM MDT Mon Jul 1 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  West central Goshen County in southeastern Wyoming...

* Until 1130 PM MDT.

* At 829 PM MDT, emergency management reported thunderstorms
  producing heavy rain across the warned area. Up to one inch of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly. Several reports of water rushing down Cherry Creek with 

* Some locations that will experience flooding include...
  Veteran.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4206 10430 4194 10439 4194 10453 4196 10464
      4215 10464 4211 10456 4210 10441

$$

Mokry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 5:00 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 1, 5:00 PM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
500 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 232 PM MDT Mon Jul 1 2019

Convection popping over se Wy currently but not really organizing
much as shear is pretty low and only modest instabilities. Could
see a few stronger storms at times into this evening, likely
brief, with strong wind gusts the main threat. HRRR pretty much
keep activity over se Wy with little over the Panhandle. Tuesday
pretty much more of the same as the CWA remains under a generally
WSW upper flow with weak impulses riding across, with sctd showers
and tstms once again in the aftn and evening, a few potentially
strong.  Activity waning in the evening.

.LONG TERM...(Wednesday through Monday)
Issued at 232 PM MDT Mon Jul 1 2019

Fairly stagnant weather pattern over the region through the period
with upper troughing over the Pacific northwest and upper ridging
over the southern plains keeping a generally swly upper flow over
the area. Weak impulses will pass by from time to time keeping
sctd mainly aftn and evening showers/tstms through the period.
Temperatures remaining around seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 456 PM MDT Mon Jul 1 2019

Thunderstorms early this evening impacting airfields along and
south of a line from Wheatland to Torrington to Scottsbluff. Looks
like storms die off after 03Z or so. Could see low stratus
returning to KCDR and KAIA...given forecast wind directions
though...not quite confident enough to add. Will continue
monitoring for the 06Z TAFs.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Mon Jul 1 2019

Concerns expected to stay low with little change expected in the
weather over the area this week. Temperatures will be seasonal
with scattered showers and thunderstorms pretty much every day,
mostly in the afternoons and evenings.

&&

.HYDROLOGY...
Issued at 219 AM MDT Mon Jul 1 2019

Additional rainfall and snowmelt over the next several days could
bring levels back to action stage, but the heaviest rain looks to
stay to the east of the mountain ranges.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
HYDROLOGY...RUBIN
Hazardous weather outlook, Jul 1, 10:27 AM MDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1027 AM MDT Mon Jul 1 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-021000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1027 AM MDT Mon Jul 1 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms are
expected. A few of the storms may become strong to marginally severe
over southeast Wyoming along and east of Interstate 25, and over the
southern Nebraska Panhandle. Strong wind gusts appear to be the main
threat though some hail is possible as well.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered afternoon and evening thunderstorms will be possible
nearly every day through the weekend.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Special weather statement, Jul 1, 7:33 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
733 PM MDT Mon Jul 1 2019

WYZ106>108-020215-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
733 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 815 PM MDT...

At 732 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Chugcreek, or 10 miles east of Wheatland, moving
southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Slater, Chugcreek, Bordeaux, Y-O Ranch and Veteran.

This includes Interstate 25 in Wyoming between mile markers 64 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4194 10503 4212 10490 4216 10450 4200 10430
      4174 10463
TIME...MOT...LOC 0132Z 310DEG 20KT 4201 10476

Brothers
Local storm report, Jul 1, 7:52 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
752 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             3 N MITCHELL            41.99N 103.81W
07/01/2019  M1.00 INCH       SCOTTS BLUFF       NE   STORM CHASER

&&

WILLS
Local storm report, Jul 1, 8:04 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
804 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      7 E HWY 85 AT DRY RAWHI 42.30N 104.17W
07/01/2019                   GOSHEN             WY   EMERGENCY MNGR

            ALONG VAN TASSELL ROAD AND ROAD 104. SENT VIA GOOGLE
            CHAT.

&&

GCLAYCOM
Special weather statement, Jul 1, 8:06 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
806 PM MDT Mon Jul 1 2019

NEZ019-096-WYZ106>108-020230-
Scotts Bluff NE-South Sioux NE-East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
806 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX...SOUTHERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES
UNTIL 830 PM MDT...

At 806 PM MDT, Doppler radar was tracking a strong thunderstorm near
Veteran, or near Torrington, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Lingle, Lyman, Yoder, Huntley, Veteran, Hawk Springs,
Slater and Henry.

LAT...LON 4172 10471 4178 10479 4213 10442 4218 10397
      4193 10402 4173 10413
TIME...MOT...LOC 0206Z 266DEG 26KT 4201 10427

Brothers
Local storm report, Jul 1, 8:14 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
814 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     4 ENE MITCHELL          41.96N 103.74W
07/01/2019  E60 MPH          SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

GCLAYCOM
Special weather statement, Jul 1, 8:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
831 PM MDT Mon Jul 1 2019

NEZ019>021-020315-
Scotts Bluff NE-Morrill NE-Banner NE-
831 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTTS BLUFF...WESTERN
MORRILL AND NORTH CENTRAL BANNER COUNTIES UNTIL 915 PM MDT...

At 831 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gering, or near Scottsbluff, moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scottsbluff, Gering, Bayard, Terrytown, Minatare, Wildcat Hills State
Recreation Area, Scottsbluff Airport, Wildcat Hills Campground,
Scotts Bluff National Monument, Melbeta and McGrew.

LAT...LON 4179 10378 4195 10354 4177 10330 4160 10358
TIME...MOT...LOC 0231Z 304DEG 8KT 4180 10368

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:22 PM MDTSpecial Weather StatementCYSConverse38 min
Jul 1, 6:23 PM MDTSpecial Weather StatementCYSPlatte37 min
Jul 1, 6:28 PM MDTSevere Thunderstorm WarningCYSGoshen47 min
Jul 1, 7:02 PM MDTSpecial Weather StatementCYSPlatte28 min
Jul 1, 7:08 PM MDTAreal Flood AdvisoryCYSGoshen, Niobrara3 hr
Jul 1, 7:14 PM MDTFlash Flood WarningCYSGoshen3 hr
Jul 1, 7:33 PM MDTSpecial Weather StatementCYSGoshen42 min
Jul 1, 8:06 PM MDTSpecial Weather StatementCYSGoshen24 min
Jul 1, 8:09 PM MDTAreal Flood AdvisoryCYSGoshen, Platte3 hr
Jul 1, 11:24 PM MDTFlash Flood WarningCYSGoshen7 hr
Jul 1, 11:54 PM MDTAreal Flood AdvisoryCYSGoshen, Laramie6 hr
Jul 2, 2:48 PM MDTSpecial Weather StatementCYSConverse27 min
Jul 2, 2:57 PM MDTSevere Thunderstorm WarningCYSConverse, Platte33 min
Jul 2, 3:04 PM MDTSpecial Weather StatementCYSConverse41 min
Jul 2, 3:24 PM MDTSpecial Weather StatementCYSPlatte51 min
Jul 2, 3:30 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 2, 3:38 PM MDTSpecial Weather StatementCYSConverse37 min
Jul 2, 4:18 PM MDTSpecial Weather StatementCYSPlatte42 min
Jul 2, 4:43 PM MDTAreal Flood AdvisoryCYSAlbany, Converse, Platte3 hr
Jul 2, 4:47 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte43 min
Jul 2, 4:55 PM MDTTornado WarningCYSAlbany, Converse, Platte18 min
Jul 2, 5:00 PM MDTSpecial Weather StatementCYSLaramie30 min
Jul 2, 5:23 PM MDTSpecial Weather StatementCYSGoshen52 min
Jul 2, 5:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Jul 2, 5:30 PM MDTSpecial Weather StatementCYSConverse30 min
Jul 2, 5:32 PM MDTSpecial Weather StatementCYSNiobrara28 min
Jul 2, 5:44 PM MDTFlash Flood WarningCYSGoshen3 hr
Jul 2, 5:44 PM MDTSevere Thunderstorm WarningCYSGoshen46 min

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.